Some conditions (e.g. Addison’s disease, severe asthma, rheumatoid arthritis, lupus) are treated with steroids. If you have diabetes, you may well find that your blood glucose levels rise while taking high-doses of steroids for periods of time.
This should not stop you taking steroids if your doctor has prescribed them, even if your blood glucose levels are affected, but you should discuss with your doctor how best to manage your diabetes while taking steroids. You may need an increase in medication or your medication to be changed.
If the steroids have been prescribed for a short period to manage a deterioration in your condition, your blood glucose levels will usually return to normal when you stop taking them. The drugs he’d been prescribed, glucocorticoids, are a type of steroid. And many people will take glucocorticoids not knowing a common side-effect is type 2 diabetes.
In fact, steroid-induced diabetes is “very common”, says Dr David Price, a diabetes expert at the Morriston Hospital at Swansea, UK. “Glucocorticoids are life-saving in many situations. But the unavoidable consequence is that they raise blood sugar.” The drugs mimic the hormone cortisol, which is produced by the adrenal gland.
Cortisol is known for its anti-inflammatory effect, which is why these medications are prescribed for inflammatory conditions such as arthritis and asthma — but it also affects the way the body metabolizes sugar.
“Cortisol is a stress hormone,” says Dr Price. “When you’re stressed, it acts to free up glucose from the liver because you need this energy to get to the muscles.” As a result, blood sugar levels go up. And while many people on glucocorticoids see their blood sugars drop back to safe levels once they stop taking steroids.
When older people are put on a big dose of steroids, for example, a significant minority would become diabetic. And if someone is already diabetic, they may go from being on tablets to having to inject themselves. Patients should be warned of the risks.
This is what a British man ‒ who was asthmatic but did not have diabetes ‒ was not told.
Tony had developed asthma in 2000; he was then diagnosed with bronchiectasis, a condition where some of the air passages become permanently widened, meaning extra mucus builds up and the patient is more prone to chest infections.
He was given inhalers to keep the conditions under control, but these weren’t enough. “I ended up in hospital four times with severe attacks,” recalls Tony, 65, a semi-retired communications consultant from London.
In hospital he was given oral steroids in the form of prednisone, to reduce the inflammation in his airways. He then developed nasal polyps and so started taking prednisone more regularly. Polyps are swellings in the nasal cavity which can cause a runny nose and, in Tony’s case, loss of sense of smell. “Doctors told me the steroids could help to shrink the polyps,” he recalls. “I took them only if my chest was troubling me, or when I travelled overseas for business meetings, to spare myself the embarrassment of a dripping nose.”
Tony’s doctors warned him not to take them too often because of serious side-effects such as a hormone disorder called Cushing’s syndrome, so he kept to no more than once every three months. But his doctors never mentioned another serious risk: that, in fact, glucocorticoids can cause diabetes.
“During a trip to South Korea, a day after taking a dose, I found myself very thirsty and tired, and needing to go to the loo a lot. I didn’t think much of it, but when I got home my jet lag didn’t recover. I was exhausted and I started losing weight. After two weeks of this, I Googled my symptoms. Straight away, diabetes came up,” recalls Tony
Concerned, Tony bought a home blood sugar test and found his levels were much higher than normal. He went to see his GP, who did more tests and confirmed he had type 2 diabetes.
Not only was Tony showing the symptoms of diabetes, a urine test showed the presence of ketones — acids which build up in the blood when a diabetic patient’s insulin is dangerously low. Ketones can lead to ketoacidosis, a cause of diabetic coma and even death.
“I told my doctor about my medication and he said: ‘You’ve got steroid-induced diabetes.’ I’d never heard of it,” says Tony. The GP sent Tony to the diabetes clinic at the local hospital. He was given insulin and shown how to administer the injections. Within days his tiredness and thirst had faded.
Doctors told him his type 2 diabetes would be with him for life. The drugs he had taken to ease his chest problems had left him with a permanent and potentially life-threatening condition. “No one told me the steroids could cause diabetes,” says Tony. “I felt gutted that for the rest of my life I’d have to inject myself.”
“However, in some cases there may be a slight problem with insulin production anyway — this won’t have been an issue before. But the steroids cause an added strain on the pancreas, causing the patient to become permanently diabetic. It can depend on the dose you’re on, and underlying risks like whether you’re overweight and whether there’s a family history of diabetes,” adds Dr Price.
Tony, however, had no family history of diabetes and was not overweight. He’d also had regular blood tests for years during routine medical checks, which he says had always been normal.
Frustrated at his experience, Tony began to question whether there was anything he could do about his new condition. “I knew insulin is a very unstable thing. If you get your doses wrong and your blood sugar goes too low, you can get diabetic ‘hypos’, and if you don’t control your diabetes you can have strokes, amputations, problems with eyesight, all kinds of things.
“On my fourth visit to the diabetic clinic I asked the nurse if I could try reducing my insulin dose slowly over time and see how it went. I did and my blood sugar went back to near normal within two to three weeks.
“The clinic confirmed I no longer needed to inject, but said I was still mildly diabetic, so they put me onto a daily Metformin tablet. That’s been the case for four years.” Tony now avoids glucocorticoids and his asthma has been greatly improved thanks to an inhaled steroid called Seretide.
Tony is relieved he’s got his diabetes under control, but still wishes he’d been warned about the side-effects of glucocorticoids. “So many people have blind faith in their doctors. I wonder what would have happened if I hadn’t questioned my treatment.”
Adapted from a news report in the Daily Mail